MAUDE Adverse Event Report: BRAINLAB SE NAVIGATION SOFTWARE CRANIAL 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE NAVIGATION SOFTWARE CRANIAL 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a lesion, located up to ca.20mm deep right parietal in the brain, with a size of ca.3ccm, has been performed with the aid of the brainlab navigation software cranial 3.1.Placement of one laser fiber was intended.After placing the laser fiber, the surgeons detected from a pre-ablation mri scan, that the laser fiber path and target point was deviating shifted by ca.8mm anteriorly and laterally from its intended/planned location.The surgeons decided to remove the laser fiber and to re-place it to a new approach with a new skull burr hole at the same surgery, with navigation, resulting in a successful laser ablation of the lesion as desired.According to the surgeon (treating clinician): there was no harm or negative effect to the patient due to the deviating placements, also not due to the prolongation of the surgery/anesthesia by ca.30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a laser fiber was placed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain, the laser placement was corrected at the very same surgery with a new approach and skull burr hole, and the lesion was ablated successfully as desired.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolongation of the surgery/anesthesia by ca.30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placement location and path in the skull and brain, performed with the aid of navigation, deviating shifted by ca.8 mm, is: a patient anatomy registration to the navigation (surface matching) by the user acquiring surface registration points, yielding a not as accurate match as desired between the pre-operative ct scan and the actual patient anatomy.A test by the hospital and the brainlab representative at the end of the surgery showed a significant difference comparing the initial surface matching registration used for the deviating placement with navigation, and the later registration of the intra-operative mri scan with automatic image registration to navigation used for the accurate placement correction - demonstrating the deviation of the initial surface matching registration.Despite no log files for this surgery could be obtained to show and evaluate the distribution of the surface registration points, the deviating surface matching registration hints to a not sufficient distribution of the acquired surface registration points by the user, for e.G.Not sufficiently in the unique areas as per the brainlab instructions.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan, displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy throughout the procedure, for e.G.After draping of the patient.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE CRANIAL 3.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23664882
Report Number8043933-2025-00088
Device Sequence Number16052806
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02D
Device Catalogue Number26525A
Device Lot NumberSW V. 3.1.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2025
Initial Report FDA Received Date11/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown